Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 406, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 6, 2008, 1:24 PM EDT for Cobb County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2008, 1:24 PM EDT (17:24 UTC)
- Expired
- Jul 6, 2008, 1:49 PM EDT
- In force
- 25 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
County Cobb County, GA
The radar
The Atlanta radar (KFFC), 67 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 1:40 PM EDT | TSTM WND DMG | 4 Ese Powder Springs, GA | SIX TREES DOWN BETWEEN POWDER SPRINGS AND MABLETON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.4 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 061723
SVRFFC
GAC067-061815-
/O.NEW.KFFC.SV.W.0406.080706T1724Z-080706T1815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
124 PM EDT SUN JUL 6 2008
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COBB COUNTY IN NORTH CENTRAL GEORGIA
* UNTIL 215 PM EDT
* AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR
MARIETTA...MOVING EAST AT 11 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WHITEWATER AND VININGS.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3407 8444 3398 8441 3382 8449 3382 8468
3402 8468
TIME...MOT...LOC 1724Z 253DEG 10KT 3395 8453
$$1 follow-up statement
000
WWUS52 KFFC 061749
SVSFFC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT SUN JUL 6 2008
GAC067-061757-
/O.CAN.KFFC.SV.W.0406.000000T0000Z-080706T1815Z/
COBB GA-
147 PM EDT SUN JUL 6 2008
...THE SEVERE THUNDERSTORM WARNING FOR COBB COUNTY IS CANCELLED...
AT 147 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
ONCE SEVERE THUNDERSTORM HAS WEAKENED AND IS NO LONGER EXPECTED TO
PRODUCE SEVERE WEATHER. HOWEVER...GUSTY WINDS UP TO 35 MPH...VERY
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS
A CLUSTER OF STRONG THUNDERSTORMS CONTINUE TO MOVE EASTWARD ACROSS
MUCH OF COBB COUNTY.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3407 8444 3398 8441 3382 8449 3382 8468
3402 8468
TIME...MOT...LOC 1747Z 253DEG 10KT 3397 8446
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 5:05 AM EDT, 8 hours 19 minutes earlier.
Area forecast discussion, Jul 6, 5:05 AM EDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 505 AM EDT SUN JUL 6 2008 .SHORT TERM /TODAY THROUGH TUESDAY/... LONG WAVE TROUGH OVER THE EASTERN U.S. WEAKENS ENOUGH BY THE END OF THE SHORT TERM PERIODS FOR AN UPPER RIDGE OVER THE ATLANTIC TO SHIFT WESTWARD. SOME DISCREPANCIES NOTED AFTER 36 HOURS AS GFS LIFTS WAVE NORTHWARD OVER THE CAROLINAS...KEEPING THE RIDGE FURTHER SOUTH AND EAST OF FORECAST AREA. NAM CONTINUES TO FAVOR HOLDING THE TROUGH OVER THE SOUTHEAST AND IS NOW DEVELOPING AN INVERTED TROUGH OVER FLORIDA.SOUTH GEORGIA MONDAY NIGHT. ECMWF/SREF MORE IN LINE WITH GFS SOLUTION IN LATER PERIODS AND WILL CONTINUE TO TREND THAT WAY AS WELL. IN THE VERY SHORT TERM...NAM APPEARS TO HAVE THE BEST HANDLE ON THE IMPULSE MOVING ACROSS NORTH GEORGIA WHICH HAS KEPT ISOLATED TO SCATTERED CONVECTION JUST NORTH/EAST OF OUR AREA OVERNIGHT. GFS EXHIBITING SOME CONVECTIVE FEEDBACK THIS AFTERNOON AS WELL AS THE SHORT WAVE ROTATES ACROSS NORTH GEORGIA. IN ANY CASE...SCATTERED CONVECTION WILL CONTINUE OVER NORTH GEORGIA THIS MORNING WITH MORE WIDESPREAD CONVECTION DEVELOPING DUE TO AFTERNOON HEATING. INSTABILITY AGAIN SUPPORTS ISOLATED PULSE SEVERE STORMS AREAWIDE DURING THE AFTERNOON AND EARLY EVENING HOURS WITH CAPES NEAR 2000 BY THIS AFTERNOON. MODELS IN AGREEMENT THAT CONVECTION SHOULD DIE OFF WITH THE LOSS OF HEATING AS THE TROUGH AND IMPULSES MOVE FURTHER EAST. DEEP MOISTURE REMAINS OVER SOUTHERN PORTIONS OF FORECAST AREA AS THE TROUGH OVER THE CAROLINAS KEEPS THE UPPER RIDGE JUST OFFSHORE THROUGH TUESDAY. PRECIPITABLE WATERS NEAR 1.5 INCHES ACROSS THE FORECAST AREA WILL AID IN THE DEVELOPMENT OF MAINLY DIURNALLY DRIVEN CONVECTION MONDAY AND TUESDAY. ONCE AGAIN GUIDANCE TEMPERATURES ARE IN GOOD AGREEMENT. MET HAS JUST BARELY BEATEN MAV THE PAST FEW DAYS AND WILL SHADE TEMPERATURES CLOSER TO MET BASED UPON LOCAL BIASES. .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... OVERALL WET PATTERN REMAINS ACROSS THE FORECAST AREA THROUGH THE EXTENDED PERIODS. ANOTHER SHORT WAVE MOVES ACROSS THE EASTERN U.S. BY MIDWEEK...BUT EXTENDED MODELS KEEP MUCH OF THE DYNAMICS FURTHER NORTH AS AN UPPER RIDGE BUILDS WESTWARD ACROSS THE FLORIDA PENINSULA. GOOD GULF MOISTURE ACROSS THE AREA WILL ALLOW DIURNAL CONVECTION TO CONTINUE TO FIRE EACH AFTERNOON/EVENING THROUGH THE END OF THE WEEK. GUIDANCE TEMPERATURES ADVERTISING NEAR NORMAL AND SEE NO REASON TO DEVIATE. && .AVIATION... FEW SHOWERS/ISOLATED TSTORMS AFFECTING PORTIONS OF THE COUNTY WARNING AREA EARLY THIS MORNING...MAINLY NORTH AND EAST. CURRENT THINKING IS THAT WE MAY HAVE TO CARRY VCSH AT A FEW LOCATIONS FOR A COUPLE OF HOURS THIS MORNING...BUT THAT WILL BE BASED PRIMARILY ON LATEST RADAR BEFORE TAF RELEASE. LOOK FOR SHOWERS AND SCT TSTORMS TO BECOME MORE WIDESPREAD THIS AFTERNOON (MAINLY AFTER 17Z)...AS HEATING COMES INTO PLAY. OTHERWISE LOOK FOR VFR TO LOW VFR CONDITIONS TO BE THE RULE THROUGH THE DAY WITH MAINLY MID/HIGH DOMINATING THIS MORNING WITH SCT TO BKN CLOUDS IN THE 4 TO 6 THSD FT RANGE LATE MORNING INTO THE AFTERNOON. HAVE SEEN HINTS OF PATCHY IFR CLOUDS (6 TO 8 HUNDRED FEET) DEVELOPING ACROSS PORTIONS OF CENTRAL GEORGIA...AND MAY HAVE TO CARRY IN MACON TAF FOR A FEW HOURS. SO FAR VSBYS HOLDING 6+...BUT HAVE NOT RULED OUT PATCHY FOG WITH MVFR VSBYS DEVELOPING BETWEEN NOW AND MID MORNING. SOUTHWEST WINDS 6 TO 10 KTS LOOK GOOD FOR MUCH OF THE PERIOD...EXCEPT STRONGER/GUSTY IN AND AROUND TSTORMS. 49 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 89 67 89 69 91 / 30 20 20 10 20 ATLANTA 88 69 89 71 90 / 30 20 20 10 20 BLAIRSVILLE 84 62 88 63 88 / 30 20 20 10 20 CARTERSVILLE 91 64 91 67 90 / 40 20 20 10 20 COLUMBUS 89 72 91 72 93 / 40 20 30 10 30 GAINESVILLE 89 68 88 69 90 / 30 20 20 10 20 MACON 90 71 92 70 95 / 40 20 30 10 30 ROME 92 67 93 69 93 / 30 20 20 10 20 PEACHTREE CITY 89 65 90 67 90 / 30 20 20 10 20 VIDALIA 91 71 88 70 92 / 50 20 40 10 30 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 12
Hazardous weather outlook, Jul 6, 5:23 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 523 AM EDT SUN JUL 6 2008 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 523 AM EDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. .SYNOPSIS... A COLD FRONT MEANDERING NEAR THE TENNESSEE-GEORGIA BORDER... AND A PASSING UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM DEVELOPMENT ACROSS NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS WILL BE CLOUD TO GROUND LIGHTNING. HOWEVER...STRONG WINDS AND LARGE HAIL WILL BE POSSIBLE IN ANY ISOLATED PULSE SEVERE THUNDERSTORM THAT DEVELOPS. ISOLATED SEVERE STORMS WILL BE POSSIBLE JUST ABOUT ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING. .DISCUSSION... AN UPPER LEVEL DISTURBANCE AND A STATIONARY FRONT NEAR THE TENNESSEE-GEORGIA BORDER WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND TONIGHT. INSTABILITY WILL BE MODERATE WITH CAPE VALUES FROM 1000 TO 2000...AND LIFTED INDICES IN THE MINUS 2 TO MINUS 4 RANGE. A FEW OF THE THUNDERSTORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 6, 12:19 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1219 PM EDT SUN JUL 6 2008 GAZ032-033-043-044-061700- 1219 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DOUGLAS...COBB AND FULTON COUNTIES UNTIL 100 PM EDT... AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SWEETWATER CREEK STATE PARK...MOVING EAST AT 5 MPH. LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES ACROSS DOUGLAS...COBB AND FULTON COUNTIES... INCLUDING THE CITIES OF SWEETWATER CREEK STATE PARK...MIDWAY... BEULAH...LITHIA SPRINGS...AUSTELL...MABLETON...SIX FLAGS AND ATLANTA. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 6, 1:04 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 104 PM EDT SUN JUL 6 2008 GAZ032-033-043-044-061745- 104 PM EDT SUN JUL 6 2008 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DOUGLAS...COBB AND FULTON COUNTIES UNTIL 145 PM EDT... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH COBB...NORTH DOUGLAS AND CENTRAL FULTON COUNTIES. THESE STORMS WERE DRIFTING EAST AT 5 TO 10 MPH. THE SLOW MOVEMENT WAS PRODUCING VERY HEAVY RAIN IN THESE AREAS. RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES CAN BE EXPECTED ACROSS NORTHEAST DOUGLAS...SOUTH COBB AND CENTRAL FULTON COUNTIES THROUGH 145 PM EDT. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. DO NOT DRIVE ACROSS WATER COVERED ROADWAYS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:21 PM EDT | Severe Thunderstorm Warning | FFC | Butts, Jasper, Monroe | 39 min |
| Jul 6, 7:04 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 26 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.